Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

March 22, 2021Gillespie County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Mar 22, 2021, 10:34 PM CDT for Gillespie County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2021, 10:34 PM CDT (03:34 UTC)
Expired
Mar 22, 2021, 11:15 PM CDT
In force
41 min
Issued by
NWS Austin/San Antonio, TX

County Gillespie County, TX

The radar

The Austin/San Antonio radar (KEWX), 104 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 3.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2021-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1091 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2021-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1091 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

390 
WWUS84 KEWX 230334
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
1034 PM CDT Mon Mar 22 2021
 
TXZ188-190-230415-
Blanco TX-Gillespie TX-
1034 PM CDT Mon Mar 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLANCO AND NORTHERN
GILLESPIE COUNTIES UNTIL 1115 PM CDT...

At 1033 PM CDT, Doppler radar was tracking a strong thunderstorm near
Doss, or 14 miles northwest of Fredericksburg, moving east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fredericksburg, Stonewall, Blowout, Eckert, Crabapple, Doss, Willow
City, Cherry Spring, Enchanted Rock State Natural Area and LBJ
National Historical Park.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.

LAT...LON 3036 9854 3026 9858 3029 9916 3047 9916
      3050 9879 3050 9854
TIME...MOT...LOC 0333Z 270DEG 39KT 3039 9907 

$$

EW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Mar 22, 6:11 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Mar 22, 6:11 PM CDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
611 PM CDT Mon Mar 22 2021

.UPDATE...
Scattered strong to severe storms remain just northwest of our CWA,
but latest hi-res model guidance shows some development to the south
across our northern CWA. Some of this activity could be severe with
modest instability and shear and a Severe Thunderstorm Watch has
been issued for areas north of a Gillespie to Travis line. Can't rule
out something a bit farther south of that as well. Hail and wind will
be the main hazards but hodographs from VWPs do show some decent
low-level profiles for rotation and this will have to be watched as
well.

&&

.AVIATION...
Convection remains northwest of AUS at the present time with some
scattered light rain just east of DRT. Should see the scattered rain
showers impact the I35 sites later this evening with AUS the most
likely to see some thunderstorms with the activity as well. In
addition to the rain chances, MVFR ceilings are expected this evening
until drier air moves in behind the storm system late tonight. Winds
will be breezy from the southeast this evening and then switch to the
southwest/west behind the boundary late tonight.

&&

.PREV DISCUSSION... /ISSUED 241 PM CDT Mon Mar 22 2021/

SHORT TERM (Today through Tuesday)...
An upper level low is moving into West Texas this afternoon. A
surface cold front is stretched from the Texas Panhandle to north
central Mexico. Ahead of the front winds are from the southeast
across our CWA. Dewpoint temperatures across our CWA are in the 50s
with temperatures in the 60s and 70s. As the upper low and frontal
boundary progress to the east tonight, they will bring a chance for
showers and thunderstorms to South Central Texas. The big question
is how strong will storms be. The morning sounding from DRT showed a
strong cap with the temperature around 16 degrees C near 800 mb. At
FWD the cap was much weaker. So, it looks like there will be better
chances for severe thunderstorms farther north. How far south will
the severe come? Model soundings are split on whether the cap will
erode over any part of  the our CWA. SPC has extended the Marginal
risk to a line from northeastern Val Verde to Bandera to northern
Lee. This includes the Austin metro area. Storm strength will all
depend on if there is enough cooling at the top of the boundary
layer, and without any model consensus, it's too hard to tell. If
storms can develop there are steep lapse rates aloft and large hail
and damaging wind gusts are the most likely threats. The best timing
for strong storms is late this evening into the early overnight
period. All the convection should push off to the east by around
sunrise Tuesday. Dry weather will return for Tuesday and Tuesday
night. Drier air will move in behind the cold front. Skies will
clear and the sunshine will allow temperatures to climb into the 80s
across most of the area Tuesday afternoon. Winds will turn around to
the south Tuesday night, but skies will stay mostly clear and
temperatures will cool to near normal for Wednesday morning.

LONG TERM (Tuesday Night through Sunday)...
With southerly flow back in place to start the long term period it
will set the stage for an active Wednesday and Thursday, before the
weather takes a breather headed into the weekend.

Models are showing a much deeper trough digging across northern
Mexico and moving towards the Big Bend Region of Texas by Wednesday
morning. Wednesday morning could see a mix of light rain and perhaps
a rumble of thunder east of Interstate 35 in the warm sector where a
warm front will extend from the Surface Low across the Rio Grande
Plains. The West Texas Dryline will push eastward into the Rio
Grande Plains during the afternoon hours allowing for temperatures
to soar into the mid to upper 80s. Rain chances linger in that warm
sector to the east through the early afternoon hours, but by late
afternoon into the evening hours there should be a lull in
precipitation across the area. As the upper trough across West Texas
arrives it will be accompanied by a Pacific Front pushed through by
the larger trough moving through the Central Plains. At the same time
the surface low will move along the Texas Coast. This will produce
decent chances of rain area wide for Wednesday night into Thursday
morning. Models have slowed the frontal passage slightly with most
now showing it moving through the I-35 corridor around daybreak on
Thursday. The 12z NAM is now the driest of the models keeping any
precipitation confined mostly to the Coastal Plains. The GFS has
come more in line with the ECMWF and Canadian showing decent QPF
across the Edwards Plateau and Hill Country with the frontal passage
on Thursday morning. Model soundings show plenty of shear, but are
fairly limited when it comes to instability so, combined with the not
ideal timing of the FROPA being very early Thursday morning chances
for strong storms look lower. That said, with the disagreement still
present in some of the models will need to watch this trend over the
next 48 hours.

Rain chances linger into mid-day Thursday before the system pushes
east and clearing begins by late in the day. Highs Thursday will be
cooler behind the system with breezy winds. Friday and Saturday will
see sunny skies with a warming trend. The next system looks to
arrive Sunday morning. Models keep most of the QPF down along the
Texas Coast with the NBM currently not showing any PoPs across our
area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              55  81  54  78  55 /  50   0   0  40  50
Austin Bergstrom Intl Airport  55  82  53  79  55 /  50   0   0  40  50
New Braunfels Muni Airport     55  85  54  82  57 /  50   0   0  30  40
Burnet Muni Airport            47  78  52  77  50 /  70   0   0  40  50
Del Rio Intl Airport           48  86  54  85  54 /   0   0   0   0  30
Georgetown Muni Airport        52  79  52  77  53 /  70   0   0  40  50
Hondo Muni Airport             48  85  53  84  55 /  30   0   0  10  40
San Marcos Muni Airport        54  83  52  79  56 /  50   0   0  40  50
La Grange - Fayette Regional   59  83  57  80  60 /  50   0   0  50  40
San Antonio Intl Airport       54  83  56  80  57 /  40   0   0  30  40
Stinson Muni Airport           54  84  55  81  58 /  40   0   0  20  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Hampshire
Long-Term...EWilliams
Hazardous weather outlook, Mar 22, 9:49 PM CDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
949 PM CDT Mon Mar 22 2021

TXZ171>173-183>194-202>209-217>225-228-240300-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
949 PM CDT Mon Mar 22 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Severe storms are expected in the northern Hill Country and into
the I35 corridor late this evening. Hail and damaging winds will
be the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Mar 22, 9:43 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
943 PM CDT MON MAR 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     HAIL             5 NNW BURNET            30.83N 98.26W
03/22/2021  E1.50 INCH       BURNET             TX   TRAINED SPOTTER

            SPOTTER REPORTED PING PONG BALL SIZED HAIL
            STILL ON THE GROUND. STILL HAILING.

&&

AAT
Local storm report, Mar 22, 9:49 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
949 PM CDT MON MAR 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             6 ESE BUCHANAN LAKE VIL 30.82N 98.36W
03/22/2021  E1.75 INCH       BURNET             TX   PUBLIC

            PUBLIC REPORTS OF PING-PONG TO GOLF BALL
            SIZED HAIL ON THE EAST SHORT OF LAKE
            BUCHANAN. SEVERAL REPORTS ROLLING IN ON
            SOCIAL MEDIA.

&&

AAT
Local storm report, Mar 22, 9:52 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
952 PM CDT MON MAR 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     HAIL             4 NNE BUCHANAN DAM      30.80N 98.38W
03/22/2021  E2.50 INCH       BURNET             TX   PUBLIC

            MEASURED REPORT OF 2 TO 2.5 INCH HAIL ON THE
            EAST SIDE OF LAKE BUCHANAN. TIME ESTIMATED
            VIA RADAR.

&&

AAT
Local storm report, Mar 22, 10:09 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1009 PM CDT MON MAR 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     HAIL             3 NE BUCHANAN DAM       30.78N 98.39W
03/22/2021  E1.75 INCH       BURNET             TX   LAW ENFORCEMENT

            SHERIFF REPORTS PARTS OF FM 690 AND PARTS OF
            CR 108 AND CR 110 COVERED IN HAIL FROM
            QUARTER TO GOLF BALL SIZES. TIME ESTIMATED
            VIA RADAR.

&&

AAT
Local storm report, Mar 22, 10:20 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1020 PM CDT MON MAR 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             BERTRAM                 30.74N 98.05W
03/22/2021  E1.75 INCH       BURNET             TX   PUBLIC

            GOLF BALL HAIL BROKE THROUGH A SKYLIGHT.
            REPORT FORWARDED VIA MEDIA OUTLET SOCIAL
            MEDIA.

&&

AAT
Special weather statement, Mar 22, 10:34 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1034 PM CDT Mon Mar 22 2021

TXZ188-190-230415-
Blanco TX-Gillespie TX-
1034 PM CDT Mon Mar 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLANCO AND NORTHERN
GILLESPIE COUNTIES UNTIL 1115 PM CDT...

At 1033 PM CDT, Doppler radar was tracking a strong thunderstorm near
Doss, or 14 miles northwest of Fredericksburg, moving east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fredericksburg, Stonewall, Blowout, Eckert, Crabapple, Doss, Willow
City, Cherry Spring, Enchanted Rock State Natural Area and LBJ
National Historical Park.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.

LAT...LON 3036 9854 3026 9858 3029 9916 3047 9916
      3050 9879 3050 9854
TIME...MOT...LOC 0333Z 270DEG 39KT 3039 9907

EW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 8:32 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano58 min
Mar 22, 9:02 PM CDTSpecial Weather StatementEWXBlanco, Gillespie, Llano43 min
Mar 22, 9:14 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano, Williamson61 min
Mar 22, 9:16 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Gillespie, Llano59 min
Mar 22, 9:58 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson62 min
Mar 22, 10:05 PM CDTSevere Thunderstorm WarningEWXBandera, Blanco, Comal, Kendall, Kerr55 min
Mar 22, 10:11 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Gillespie, Hays, Travis64 min
Mar 22, 10:26 PM CDTTornado WarningEWXWilliamson27 min
Mar 22, 10:56 PM CDTSevere Thunderstorm WarningEWXWilliamson41 min
Mar 22, 10:57 PM CDTSpecial Weather StatementEWXComal, Hays, Kendall48 min
Mar 22, 11:02 PM CDTSpecial Weather StatementEWXTravis58 min
Mar 22, 11:31 PM CDTSevere Thunderstorm WarningEWXBandera, Edwards, Medina, Real, Uvalde59 min
Mar 22, 11:34 PM CDTSpecial Weather StatementEWXBandera, Kendall, Kerr41 min
Mar 22, 11:44 PM CDTSevere Thunderstorm WarningEWXBandera, Gillespie, Kendall, Kerr, Medina61 min
Mar 22, 11:55 PM CDTSpecial Weather StatementEWXBastrop65 min
Mar 23, 12:25 AM CDTSpecial Weather StatementEWXLee65 min
Mar 23, 12:25 AM CDTSevere Thunderstorm WarningEWXBandera, Medina, Uvalde65 min
Mar 23, 12:35 AM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Blanco, Comal, Hays, Kendall and 1 more55 min
Mar 23, 1:06 AM CDTTornado WarningEWXComal, Guadalupe, Hays24 min
Mar 23, 1:13 AM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Comal, Guadalupe, Kendall, Medina and 1 more62 min
Mar 23, 1:19 AM CDTSpecial Weather StatementEWXMedina41 min
Mar 23, 1:26 AM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Comal, Gonzales, Guadalupe, Hays and 1 more64 min
Mar 23, 1:48 AM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Frio, Medina34 min
Mar 23, 1:58 AM CDTSevere Thunderstorm WarningEWXGonzales, Guadalupe32 min
Mar 23, 2:13 AM CDTSevere Thunderstorm WarningEWXBexar, Gonzales, Guadalupe, Karnes, Wilson26 min
Mar 23, 2:16 AM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Fayette, Gonzales, Guadalupe, Lavaca and 1 more59 min
Mar 23, 3:03 AM CDTSevere Thunderstorm WarningEWXFayette, Lavaca33 min
Mar 23, 3:43 AM CDTSpecial Weather StatementEWXDeWitt, Lavaca47 min
Mar 23, 4:07 AM CDTSevere Thunderstorm WarningEWXLavaca38 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.